Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 55, NWS State College, PA

July 18, 1995Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 18, 1995, 1:56 AM EDT for Lancaster County, Pennsylvania. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 1995, 1:56 AM EDT (05:56 UTC)
Expired
Jul 18, 1995, 6:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3137 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 180558
FFWCTP
PAC071-181000-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 AM EDT TUE JUL 18 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  PENNSYLVANIA
 
   ...LANCASTER COUNTY
 
A FLOOD WARNING FOR LANCASTER COUNTY HAS BEEN EXTENDED.  WHILE THE RAIN
HAS MOVED WELL EAST OF THE REGION...AREA CREEKS AND STREAMS REMAIN HIGH.
THE LITTLE CHICKIES CREEK AT MT. JOY WAS JUST BELOW 12 FEET AT
150 AM...WELL ABOVE ITS 8 FOOT FLOOD STAGE.
 
IN ADDITION...THE CHICKIES CREEK AT MANHEIM WAS JUST BELOW ITS 8 FOOT
FLOOD STAGE...AND SLOWLY RISING AT 150 AM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER ,BEGINS RISING.
 
MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:50 AM EDT, 6 minutes earlier.

Area forecast discussion, Jul 18, 1:50 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 AM EDT TUE JUL 18 1995

A FEW STORMS AND SHOWERS TO THE WEST...ALONG WITH LOTS OF AP.

MAIN FRONT WELL TO THE WEST...WEST OF CLE.

EXPECT FRONT TO SLOWLY WORK ACROSS REGION THIS AFTERNOON.  THINK
THAT NOW FLOW IS MORE WESTERLY...SHOWERS AND THUNDERSTORMS WILL
BE LIMITED.  A COUPLE HERE AND THERE ARE STILL PSBL TODAY.

TEMPS STILL ON THE MILD SIDE...THUS MOST AREAS WILL GET INTO THE
80S TODAY.

NOT A BAD DAY WED...THINK CLDS WITH UA SYSTEM WILL STAY NORTH OF
PA...AS MAIN TROUGH STAYS NORTH OF US.

COULD BE SOME HI CLDS LATE...AS NO REAL GOOD HI WORKS IN...AND
MORE VORT MAXES IN WESTERLIES HEAD EAST.  WHAT ELSE IS NEW THIS
SEASON.  GIVE ME A A FAT HI PRES SYSTEM.

TEMPS NEAR NORMAL FOR WED.

MARTIN

In the hours before

Special weather statement, Jul 17, 9:01 PM EDT, 4 hours 55 minutes before
PAZ037-041-042-045-046-049>053-056>059-063>066-180205-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT MON JUL 17 1995

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

TIOGA... LYCOMING... SULLIVAN... SOUTHERN CLINTON... UNION... SNYDER...
NORTHUMBERLAND... MONTOUR... CO*/RN
PENNSYLVANIA.  HOWEVER...THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
LANCASTER... LEBANON AND YORK COUNTIES AT 900 PM...PRODUCING TORRENIAL
RAINS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND FLOODING RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

JUNG
Special weather statement, Jul 17, 9:02 PM EDT, 4 hours 54 minutes before
PAZ037-041-042-045-046-049>053-056>059-063>066-180205-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT MON JUL 17 1995

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

TIOGA... LYCOMING... SULLIVAN... SOUTHERN CLINTON... UNION... SNYDER...
NORTHUMBERLAND... MONTOUR... COLUMBIA... PERRY... CUMBERLAND...
ADAMS... AND DAUPHIN

...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FOR
LEBANON... YORK AND LANCASTER COUNTIES...

SEVERE THUNDERSTORMS CONTINUE TO MOVE INTO EXTREME SOUTHEASTERN
PENNSYLVANIA.  HOWEVER...THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
LANCASTER... LEBANON AND YORK COUNTIES AT 900 PM...PRODUCING TORRENIAL
RAINS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND FLOODING RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR  BUSINESS.

JUNG
Special weather statement, Jul 17, 10:07 PM EDT, 3 hours 49 minutes before
PAC071-075-133-180315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1007 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST PENNSYLVANIA EXPIRES...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR LANCASTER...
LEBANON AND YORK COUNTIES HAS EXPIRED AS OF 1000 PM.

JUNG
Special weather statement, Jul 17, 10:09 PM EDT, 3 hours 47 minutes before
PAC071-075-133-180315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1007 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST PENNSYLVANIA EXPIRES...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR LANCASTER...
LEBANON AND YORK COUNTIES HAS EXPIRED AS OF 1000 PM.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTFlash Flood WarningCTPLancaster16 hr
Jul 17, 8:26 PM EDTFlash Flood WarningCTPYork3 hr
Jul 18, 6:02 AM EDTFlash Flood WarningCTPLancaster6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.